Alert archive / Utah / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Jul 20, 2017, 3:08 AM MDT. It took effect at Jul 20, 2017, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2017, 3:08 AM MDT (09:08 UTC)
- In effect from
- Jul 20, 2017, 12:00 PM MDT
- Expired
- Jul 21, 2017, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted.
024 WGUS65 KSLC 200908 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Salt Lake City UT 308 AM MDT Thu Jul 20 2017 UTZ010-012>016-019>021-517-518-210000- /O.NEW.KSLC.FF.A.0003.170720T1800Z-170721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains- Including the cities of Scofield, Price, Castle Dale, Emery, Green River, Hanksville, Manti, Richfield, Delta, Fillmore, Beaver, Cedar City, Milford, St George, Kanab, Escalante, Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon 308 AM MDT Thu Jul 20 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Salt Lake City has issued a * Flash Flood Watch for portions of central Utah and southern Utah, including the following areas, in central Utah, Castle Country, Central Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch Plateau/Book Cliffs, and West Central Utah. In southern Utah, Glen Canyon Recreation Area/Lake Powell, South Central Utah, Southern Mountains, Southwest Utah, and Utahs Dixie and Zion National Park. * From noon MDT today until midnight MDT tonight * Scattered showers and thunderstorms are expected to develop across central and southern Utah this afternoon and evening. Many of these storms will be capable of producing very heavy rainfall, which may result in flash flooding. * Heavy rainfall can lead to rapid onset of flooding, with some of the most prone areas being slot canyons, burn scars, normally dry washes, and low water crossings. Water can rise quickly downstream of heavy rain, even when the actual thunderstorm is many miles away. Rock and mud slides, as well as water flowing across roadways, will be possible and could locally impact travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
2 follow-up statements
100 WGUS65 KSLC 202206 FFASLC Flood Watch National Weather Service Salt Lake City UT 406 PM MDT Thu Jul 20 2017 UTZ010-012>016-019>021-517-518-210600- /O.CON.KSLC.FF.A.0003.000000T0000Z-170721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains- Including the cities of Scofield, Price, Castle Dale, Emery, Green River, Hanksville, Manti, Richfield, Delta, Fillmore, Beaver, Cedar City, Milford, St George, Kanab, Escalante, Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon 406 PM MDT Thu Jul 20 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * Portions of central Utah and southern Utah, including the following areas, in central Utah, Castle Country, Central Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch Plateau/Book Cliffs, and West Central Utah. In southern Utah, Glen Canyon Recreation Area/Lake Powell, South Central Utah, Southern Mountains, Southwest Utah, and Utahs Dixie and Zion National Park. * Until midnight MDT tonight * Scattered showers and thunderstorms will continue to develop across central and southern Utah the rest of this afternoon and evening. Many of these storms will be capable of producing very heavy rainfall, which may result in flash flooding. * Heavy rainfall can lead to rapid onset of flooding, with some of the most prone areas being slot canyons, burn scars, normally dry washes, and low water crossings. Water can rise quickly downstream of heavy rain, even when the actual thunderstorm is many miles away. Rock and mud slides, as well as water flowing across roadways, will be possible and could locally impact travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
001 WGUS65 KSLC 210545 FFASLC Flood Watch National Weather Service Salt Lake City UT 1145 PM MDT Thu Jul 20 2017 UTZ010-012>016-019>021-517-518-210645- /O.EXP.KSLC.FF.A.0003.000000T0000Z-170721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains- Including the cities of Scofield, Price, Castle Dale, Emery, Green River, Hanksville, Manti, Richfield, Delta, Fillmore, Beaver, Cedar City, Milford, St George, Kanab, Escalante, Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon 1145 PM MDT Thu Jul 20 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The Flash Flood Watch for portions of central Utah and southern Utah will expire at midnight MDT tonight. Thunderstorm activity has diminished this evening and the threat for significant heavy rainfall and flash flooding has decreased. However, isolated showers and thunderstorms will continue through the night and some of these may be capable of producing locally heavy rain. $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 10:08 PM MDT, 5 hours earlier.
Area forecast discussion, Jul 19, 10:08 PM MDT, 5 hours before
Area Forecast Discussion National Weather Service Salt Lake City UT 1008 PM MDT Wed Jul 19 2017 .SYNOPSIS...Monsoon moisture will persist over most of Utah through Thursday. Drier air will spread back into the area from the northwest Friday into Saturday. && .DISCUSSION...Upper level ridge remains centered over the southern plains resulting in southerly flow aloft into Utah. This has allowed deep monsoon moisture to move north into the state with precipitable water values near 1.5" in far southwest Utah and around an inch along the Wasatch Front. Remnant mesoscale convective vortex still circulating in southern Nevada. Instability diminished rapidly this evening across the state and the coverage of convection followed in parallel. Cancelled the Flash Flood Watch with this update as threat for decent coverage of storms capable of producing significant precipitation rates has diminished. However, have left mention of isolated showers and thunderstorms in forecast tonight for all but far northwest Utah. A zone of weak mid-level convergence stretching from west central Utah through the southern Wasatch Front and into the Uinta Basin is forecast to persist through the night and this could generate some additional showers. Also, as the remnant mesoscale convective vortex in Nevada drifts south it could generate additional showers that could impact southwest and south central Utah. Another night of above normal temperatures is in store for most of the state as the warm and moist airmass remains in place. && .AVIATION...Southerly winds at the SLC terminal are expected to prevail overnight and will be gusty at times until about 04-05z. There is a chance that passing showers could bring additional brief gusty erratic winds after about 05z through 12z Thursday morning. Any cigs will remain abv 7000 ft. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Graham AVIATION...Wilensky For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 6:05 AM MDT, 21 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 605 AM MDT Wed Jul 19 2017 UTZ001>016-019>021-517-518-WYZ021-201300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 605 AM MDT Wed Jul 19 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight The potential for showers and thunderstorms will increase across much of the outlook area today. Heavy rain will be a possibility, leading to an increased threat of flash flooding especially along prone drainages in southern and central Utah. Some thunderstorms, especially those that develop across northwest Utah, may produce strong gusty outflow winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A moist airmass will remain in place Thursday, maintaining scattered showers and thunderstorms across the area along with a threat of heavy rain. Drier air will spread into northern Utah Friday into Saturday, but moisture will remain in place across southern through east-central Utah where showers and thunderstorms will continue. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:23 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 37 min |
| Jul 20, 4:33 PM MDT | Severe Thunderstorm Warning | SLC | Carbon | 27 min |
| Jul 20, 4:56 PM MDT | Special Weather Statement | SLC | Carbon | 34 min |
Nearby
Flash Flood Watches in Utah, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.